Background: Dyskinetic neurological diseases are common presentations of adverse reaction to many therapeutic agents. Phenytoin, a widely used age-old antiepileptic drug has been reported to cause dyskinesias, a rare Adverse Drug Reaction (ADR) in adults with toxic therapeutic serum level. When the drug is used in combination with other drugs which augments free drug level of phenytoin or in patients of organic brain lesion, this side effect is very occasionally reported with even normal therapeutic drug level.
Clinical Case: We report a case of young male presented with chorea after two months of starting phenytoin for primary generalised epilepsy with normal therapeutic serum drug level. After excluding other differentials, drug-induced chorea was the final diagnosis. Despite phenytoin level was in therapeutic range, we have a trial of stopping Phenytoin with complete disappearance of chorea in 3 days. On reintroduction of phenytoin in the same dose, there was the reappearance of chorea in onemonth re-emphasising the diagnosis as “phenytoin-induced chorea”.
Conclusion: If any patient on phenytoin develops any new neurological feature including dyskinesias, it should be considered as an ADR despite drug serum level within the normal therapeutic range.